Wyoming, 2013High Wind in Wyoming, December 17 to 18, 2013
December 17 to 18, 2013 · NWS RIW · 1 event in 1 county or zone
An approaching cold front generated a tightening pressure gradient and produced yet another high wind episode around Clark. Wind gusts to the west and south of Clark frequently topped 60 mph with a peak of 76 mph on December 18 at 0230MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front generated a tightening pressure gradient and produced yet another high wind episode around Clark. Wind gusts to the west and south of Clark frequently topped 60 mph with a peak of 76 mph on December 18 at 0230MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 17, 10:40 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 17, 10:40 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1040 AM MST TUE DEC 17 2013
.SHORT TERM...TUESDAY THROUGH THURSDAY NIGHT
ALL IS QUIET IN THE WEATHER OFFICE THIS MORNING WITH NO HIGHLIGHTS
THIS EVENING. HOWEVER...THIS LOOKS TO BE CHANGING. THE PERSISTENT
WIND HAS QUIETED FOR NOW IN THE WORLDS WINDIEST PLACE...CLARK.
HOWEVER...THERE ARE SOME INDICATIONS IT COULD INCREASE AGAIN LATER
THIS AFTERNOON AND TONIGHT. THERE IS STILL A GOOD PRESSURE
GRADIENT AS WELL AS A THERMAL GRADIENT ACROSS THE AREA.
HOWEVER...THE JET SUPPORT IS NOT THERE AS IT HAS BEEN FOR PREVIOUS
EVENTS. 700 MILLIBAR WINDS ARE BORDERLINE AS WELL...GENERALLY
AROUND 50 KNOTS AT THE MAXIMUM. SO WE WERE ONE THE FENCE AS TO
WHAT TO DO. FOR NOW...WE WILL ISSUE A HIGH WIND WATCH SINCE THERE
IS AT LEAST A CHANCE OF REACHING CRITERIA. WE WILL LET THE DAY
SHIFT DECIDE ON ANY UPGRADE. AS FOR THE REST OF THE AREA...IT
LOOKS FAIRLY TRANQUIL WITH ABOVE NORMAL TEMPERATURES. THERE WILL
BE SOME MID TO HIGH LEVEL CLOUDS PASSING THROUGH AS WELL BUT NO
PRECIPITATION IS EXPECTED. TEMPERATURES TODAY...LIKE
YESTERDAY...WILL BE TRICKY DEPENDING ON WIND...ESPECIALLY IN
PLACES LIKE RIVERTON. FOR NOW WE KEPT THEM A BIT LOWER SINCE AS I
HAVE STATED BEFORE...IF IT GETS WARMER MOST PEOPLE WILL BE HAPPY.
THE WIND WILL CONTINUE AROUND NATRONA COUNTY AS WELL BUT NOTHING
UNUSUAL FOR DECEMBER. EXPECT THE SAME FOR WEDNESDAY AS WELL...WITH
LESS WIND IN THE AREAS AROUND CLARK AS THE CONDITIONS FOR HIGH
WIND THERE EASE A BIT.
NOW FOR THE SECOND DILEMMA AS WINTER WILL MAKE A RETURN TO THE
COWBOY STATE. A COLD FRONT WILL DROP SOUTHWARD THROUGH MONTANA AND
MOVE INTO NORTHWESTERN WYOMING ON WEDNESDAY NIGHT AND DROP SOUTHWARD
THROUGH THE STATE ON THURSDAY. THE MODELS...WHICH HAD BEEN TRENDING
WARMER HAVE NOW TRENDED A BIT COLDER. NOT AS COLD AS THE LAST COLD
OUTBREAK...BUT COLDER THAN THE LAST RUNS. MODELS NOW SHOW WITH THE
STRONG COLD ADVECTION TEMPERATURES MAY HOLD STEADY OR FALL DURING
THE DAY FOR THURSDAY AFTER THE FRONTAL PASSAGE ACROSS MANY AREAS
WITH A COLD NIGHT FOR THURSDAY NIGHT. THE NEXT QUESTION IS THE
POTENTIAL FOR SNOW. MODE ARE FAIRLY CONSISTENT THROUGH 06Z THURSDAY
WITH SOME TIMING DIFFERENCES ARRIVING AFTER THAT. THE NAM APPEARS
FASTER IN MOVING THE FRONT THROUGH BY ABOUT 6 HOURS THAN THE GFS IS.
THE NAM HOWEVER...DOES HAVE BETTER OMEGA AND A BETTER PERIOD OF
SNOW. ACROSS THE NORTHERN PORTION OF THE COUNTY WARNING AREA...FROM
THE WIND RIVER RANGE AND NORTH...IT STILL LOOKS LIKE A FAIRLY QUICK
EVENT WITH AMOUNTS STAYING WELL BELOW WARNING LEVELS AND POSSIBLY
NOT EVEN REACHING ADVISORY LEVEL. A NEW WRINKLE SHOWN BY BOTH THE
NAM AND GFS SHOW SOME MOISTURE BEING INTRODUCED INTO SOUTHERN
WYOMING WITH SOME SOUTHWEST FLOW ON THURSDAY. AT THE SAME
TIME...SOME UPPER LEVEL DIVERGENCE AND THE LEFT FRONT QUAD OF A JET
STREAK PASSING CLOSE TO THE AREA MAY HELP ENHANCE SNOWFALL. AS A
RESULT WE BUMPED UP POPS AND QPF ACROSS THAT AREA. SNOWFALL SHOULD
BE ENDING BY LATER THURSDAY NIGHT AS THE FRONT MOVES AWAY TO THE
SOUTH.
.LONG TERM...FRIDAY THROUGH TUESDAY
CLOSED UPPER LOW WILL MOVE ACROSS THE SOUTHERN ROCKIES INTO THE
SOUTHERN PLAINS FRIDAY AND SATURDAY. DEFORMATION AREA WILL PUSH
PRECIPITATION SHIELD WITH THIS SYSTEM MOSTLY SOUTH AND EAST OF THE
AREA ON FRIDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL
PLAINS. WE SHOULD SEE A SLIGHT REBOUND IN TEMPERATURES ACROSS THE
CENTRALAND EAST WITH SOME SUN AND WEAK LEE SIDE SURFACE TROUGH ON
FRIDAY. A COUPLE OF CLIPPERS WILL FOLLOW IN NW FLOW...THE FIRST ON
FRIDAY NIGHT WILL BRING A SHOT OF SNOW MAINLY TO THE NORTHERN AND
WESTERN MOUNTAINS. THE SECOND CLIPPER WILL BE ACCOMPANIED BY A
STRONGER COLD FRONT EAST OF THE DIVIDE LATE SATURDAY/SATURDAY
NIGHT THAT WILL BRING CHANCES OF SNOW TO THESE PARTS. NW FLOW WILL
FOLLOW THROUGH CHRISTMAS EVE WITH MILDER AND DRY WEATHER OVER
CENTRAL AND SOUTHERN AREAS SUNDAY AND MONDAY WITH BREEZY TO WINDY
AREAS. CHANCES OF SNOW WILL CONTINUE ACROSS THE WESTERN MOUNTAINS
WITH WARM ADVECTION IN MOIST NW FLOW. GFS AND ECMWF INDICATE A
FAIRLY STRONG CLIPPER PUSHING SE ACROSS THE AREA IN THE MONDAY
NIGHT/TUESDAY TIMEFRAME WITH SIGNIFICANT DIFFERENCES IN THE TIMING
AND STRENGTH OF THIS SYSTEM. CONFIDENCE LOW IN ANY DETERMINISTIC
MODELS DEPICTION OF THE DETAILS THIS FAR OUT...AND FORECAST KEEPS
HIGH POPS IN THE WESTERN MOUNTAINS...SPREADING SOME CHANCES OF
SNOW AND COOLER TEMPERATURES EAST OF THE DIVIDE ON CHRISTMAS EVE.
EITHER WAY...THIS LOOKS TO BE A QUICK-MOVING SYSTEM AND NOT A
SIGNIFICANT SNOW PRODUCER ON THIS SIDE OF THE DIVIDE. A DRIER NW
FLOW SHOULD FOLLOW THIS SYSTEM ON CHRISTMAS DAY WITH POSSIBLY SOME
AREAS OF SNOW LINGERING IN THE NW MOUNTAINS.
&&
.AVIATION.../12Z ISSUANCE/
VFR CONDITIONS WILL OCCUR TODAY THROUGH WEDNESDAY. HIGH CLOUDS WILL
INCREASE WEDNESDAY. GUSTY WIND WILL OCCUR AT SOME TERMINAL SITES
INCLUDING KCPR...KRKS AND KCOD.
&&
.FIRE WEATHER...
A DRY NORTHWEST FLOW WILL REMAIN OVER THE AREA. THIS PATTERN WILL
CONTINUE GUSTY TO BREEZY CONDITIONS ACROSS FAVORED
LOCATIONS...ESPECIALLY THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND
CASPER...EAST OF ABSAROKAS AND ACROSS CENTRAL WYOMING. TEMPERATURES
SHOULD BE SIMILAR ON TODAY TO THOSE EXPERIENCED YESTERDAY...WITH
SOME AREAS POTENTIALLY WARMING A BIT. WIND SHOULD BE ABLE TO RELAX
LATE TUESDAY AS THE PRESSURE GRADIENT FINALLY BEGINS TO RELAX OVER
THE FORECAST AREA. A COLD FRONT WILL DROP SOUTHWARD ACROSS THE STATE
WEDNESDAY NIGHT AND THURSDAY AND BRING COLDER TEMPERATURES AND A
GOOD CHANCE OF SNOW.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING
WYZ003.
&&
SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...AR/LIPSON
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Dec 17, 5:00 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE DEC 17 2013
WYZ001>020-022>030-1812100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE DEC 17 2013
...HIGH WIND WATCH FOR THE CODY FOOTHILLS LATE THIS AFTERNOON
THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE IN
THE CODY FOOTHILLS LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING.
PLEASE SEE HIGH WIND WATCH FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THURSDAY AND THURSDAY NIGHT...A COLD FRONT WILL SPREAD SNOW ACROSS
CENTRAL AND SOUTHERN WYOMING ON THURSDAY. SNOW AND GUSTY
NORTH WIND WILL LIKELY RESULT IN WINTER DRIVING CONDITIONS WITH
LIMITED VISIBILITY IN SNOW AND BLOWING SNOW ACROSS THESE AREAS.
THESE WINTER CONDITIONS MAY ESPECIALLY IMPACT THE INTERSTATE 80
CORRIDOR THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 45 MPH...
OR ANY WIND DAMAGE. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 17, 12:00 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1200 PM MST TUE DEC 17 2013
WYZ020-022-180300-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
1200 PM MST TUE DEC 17 2013
...VERY WINDY THIS AFTERNOON AND TONIGHT...
SOUTHWEST WIND WILL INCREASE THROUGH THE DAY WITH WIND SPEEDS OF
25 TO 35 MPH WITH GUSTS NEAR 45 TO 50 MPH EXPECTED THIS AFTERNOON AND
TONIGHT. WIND GUSTS COULD BE HIGHER ALONG OUTER DRIVE ON THE
SOUTHEAST SIDE OF CASPER. DRIVE WITH CARE AS THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- December 17, 12:29 PM MST to December 18, 5:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensors at Clark and 8 miles SSW of Clark recorded high wind gusts. The maximum gust was 76 mph at DW6841 near Clark at 0230MST December 18.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 17, 20131 death · 1 event
- Winter Weather in New York, December 17, 201324 events
- Heavy Snow and High Wind in Montana, December 17 to 19, 201373 kt wind · 16 events
- Winter Weather in Pennsylvania, December 17, 201313 events
- Winter Weather in New Jersey, December 17, 201311 events
- Heavy Snow in Massachusetts, December 17 to 18, 20137 events
- Heavy Snow in Maine, December 17 to 18, 20136 events
- Winter Weather in West Virginia, December 17 to 18, 20134 events
- Winter Weather in Vermont, December 17, 20133 events
- Heavy Snow in New Hampshire, December 17, 20133 events
- High Wind in Wyoming, December 17 to 18, 201355 kt wind · 3 events
- Winter Weather in Connecticut, December 17, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481266.